Alert archive / Alabama / Flash Flood Warnings in 2003

Flash Flood Warning 4, NWS Huntsville, AL

February 21, 20035 counties in Alabama

NWS Huntsville, AL issued this flash flood warning at Feb 21, 2003, 9:55 PM CST for 5 counties in Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2003, 9:55 PM CST (03:55 UTC)
Expired
Feb 22, 2003, 4:00 AM CST
In force
6 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

Counties Colbert County, AL, Franklin County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 220357
FFWHUN
ALC033-059-077-079-083-221000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
955 PM CST FRI FEB 21 2003

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FRANKLIN COUNTY IN NORTHWEST ALABAMA
  LAUDERDALE COUNTY IN NORTHWEST ALABAMA
  LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA
  COLBERT COUNTY IN NORTHWEST ALABAMA
  LAWRENCE COUNTY IN NORTHWEST ALABAMA

* UNTIL 400 AM CST

* AT 955 PM CST...WEATHER SERVICE RADAR INDICATED HEAVY RAINFALL     
  WAS OCCURRING ACROSS ALL OF NORTHWEST ALABAMA. RAINFALL AMOUNTS    
  DURING THE PAST COUPLE OF HOURS HAVE RANGED FROM ONE HALF TO ONE   
  AND ONE HALF INCHES. HEAVY RAIN WITH A FEW EMBEDDED THUNDERSTORMS  
  WILL CONTINUE THROUGH THE EARLY MORNING HOURS WITH ADDITIONAL      
  RAINFALL AMOUNTS OF ONE TO THREE INCHES EXPECTED WITH LOCALLY      
  HIGHER AMOUNTS WHERE THUNDERSTORMS OCCUR. 

* SOME LOCATIONS AFFECTED INCLUDE...
  ARDMORE...ATHENS...CHEROKEE...COURTLAND...FLORENCE...KILLEN...
  LEIGHTON...LEXINGTON...LITTLEVILLE...MOULTON...MUSCLE SHOALS...
  NORTH COURTLAND...PHIL CAMPBELL...RED BAY...ROGERSVILLE...
  RUSSELLVILLE...SHEFFIELD...TOWN CREEK...TUSCUMBIA...
  UNDERWOOD-PETERSVILLE AND BELGREEN

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE RISING WATERS

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3500 8817 3432 8815 3432 8713 3467 8711
          3459 8681 3499 8677 3502 8696 3504 8749
          3502 8790

$$
1 follow-up statement
000 
WGUS74 KHUN 220630 CCA
FFSHUN
ALC033-059-077-079-083-221000-

FLASH FLOOD STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1215 AM CST SAT FEB 22 2003

...FLASH FLOOD WARNING CONTINUES UNTIL 4 AM...

AT 1215 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
VERY HEAVY RAIN AND ISOLATED THUNDERSTORMS CONTINUING OVER NORTHWEST 
ALABAMA. RAINFALL AMOUNTS DURING THE LAST COUPLE OF HOURS HAVE 
RANGED FROM ONE TO TWO INCHES. RAIN AND THUNDERSTORMS WILL CONTINUE 
FOR THE NEXT COUPLE OF HOURS WITH ADDITIONAL RAINFALL AMOUNTS OF ONE 
TO TWO INCHES EXPECTED THROUGH 4 AM.

SIGNIFICANT PONDING OF WATER ON ROADWAYS IS OCCURRING ALONG WITH 
FLOODING IN POOR DRAINAGE AREAS.

SOME CITIES AFFECTED THROUGH 400 AM CST INCLUDE...
   FLORENCE...MUSCLE SHOALS...BELGREEN...                            
   RUSSELLVILLE...MOULTON...WATERLOO...
   AND SURROUNDING LOCATIONS.

MOST FLOODING DEATHS ARE VEHICLE RELATED. NEVER ATTEMPT TO DRIVE OR
WALK ACROSS AREAS THAT ARE COVERED BY FLOOD WATERS. THE WATER DEPTH
MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. ABANDON VEHICLES
THAT STALL OR BEGIN TO FLOAT. MOVE TO HIGHER GROUND TO ESCAPE THE
FLOOD.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

REPORT ANY FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
HUNTSVILLE.

STAY TUNED TO NOAA WEATHER...OR TO YOUR FAVORITE LOCAL MEDIA FOR THE
LATEST WEATHER INFORMATION.

LAT...LON 3471 8711 3432 8711 3434 8815 3501 8816
          3499 8681 3458 8680

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Feb 21, 9:20 PM CST, 35 minutes earlier.

Area forecast discussion, Feb 21, 9:20 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
920 PM CST FRI FEB 21 2003

...FORECAST CONCERNS PCPN INTENSITY AND SVR POSSIBILITY...

02Z SFC ANALYSIS PLACES LOW PRESSURE CENTER ACROSS CENTRAL LA WITH
WARM FRONT STRADDLING GULF COAST. INVERTED TROF EXTENDS FROM LOW
CENTER THROUGH NORTHWEST MS INTO CENTRAL TN. CURRENT WV IMAGERY
SHOWING DRY SLOT DEVELOPING JUST WEST OF MISSISSIPPI RIVER WITH MAIN
UPPER LEVEL SYSTEM STILL BACK IN EASTERN TX. WIDESPREAD AREA OF RAIN
OCCURRING ACROSS SOUTHEASTERN STATES WITH MAIN T-STORM ACTIVITY
ALONG GULF COAST. RAINFALL AMOUNTS PER KHTX 88D SHOW LARGEST SWATH
OF PCPN AMOUNTS EXTENDING FROM LAWRENCE THROUGH SOUTHERN LIMESTONE
COUNTIES WITH 0.25 TO 0.50 INCH PER HOUR.

BIGGEST CONCERN TONIGHT IS HEAVY RAINFALL POTENTIAL. 00Z MODELS
INITIALIZED FAIRLY WELL WITH LOCATION AND STRENGTH OF SFC LOW
ALTHOUGH NGM TOO WEAK WITH PRESSURE AND TOO FAR WEST WITH PLACEMENT
OF INVERTED TROF. NEWEST ETA GIVES FORECAST AREA APPROX 0.75 INCHES
BETWEEN 00 AND 12Z WITH 18Z AVN STILL HOLDING ON TO 1.50 TO 2.00
INCHES. GIVEN PWATS AROUND 1.5 AND STRONG DYNAMICS EXPECTED BETWEEN
06Z AND 12Z WILL TREND MORE TOWARD AVN SOLUTION...HOWEVER
APPROACHING DRY SLOT MAY PUT DAMPER ON TOTAL AMOUNTS. FFG VALUES
RANGE FROM 0.5 TO 1.0 INCH PER HOUR ACROSS FORECAST AREA SO WONT
TAKE MUCH TO SEE FLOODING ACROSS AREA.

UPPER SYSTEM EXPECTED TO MOVE TOWARDS AREA AFTER MIDNIGHT WITH 100KT
JET ROUNDING BASE OF TROF AND PLACING REGION IN LEFT FRONT QUAD. 65KT
850MB JET KICKS IN AROUND MIDNIGHT TONIGHT WITH INCREASING
INSTABILITY TOWARD EARLY MORNING. CAPES APPROACHING 1000 J/KG WITH
LI/S APPROACHING -4. CANNOT RULE OUT SEVERE STORM OR TWO WITH STRONG
WINDS JUST OFF SFC.

ALL IN ALL FORECAST APPEARS IN GOOD SHAPE AND DO NOT PLAN ON MAKING
ANY DRASTIC CHANGES AT THIS TIME.

.HUN...FLOOD WATCH ALL ZONES TONIGHT AND SATURDAY.

BRIDENSTINE
Hazardous weather outlook, Feb 21, 9:30 PM CST, 25 minutes before
ALZ001>010-016-231100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
930 PM CST FRI FEB 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(TONIGHT)...

A FLOOD WATCH IS IN EFFECT FOR NORTHERN ALABAMA THROUGH SATURDAY.
MODERATE RAIN WITH A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE ACROSS
ALL OF NORTH ALABAMA THROUGH THE OVERNIGHT HOURS. RAINFALL AMOUNTS
BY MORNING WITH RANGE FROM ONE TO TWO INCHES WITH LOCALLY HIGHER
AMOUNTS POSSIBLE WHERE THUNDERSTORMS OCCUR. WITH THE GROUND ALREADY
SATURATED...THE ADDITIONAL RAINFALL MAY LEAD TO MINOR FLOODING AND
RUNOFF PROBLEMS.

IN ADDITION...THERE IS STILL A SLIGHT RISK FOR SEVERE THUNDERSTORMS
DURING THE OVERNIGHT HOURS. THE MOST LIKELY TIME FOR SEVERE WEATHER
IN NORTH ALABAMA WILL BE AFTER 4 AM. DAMAGING STRAIGHT LINE WINDS
AROUND 60 MPH WILL BE THE PRIMARY SEVERE WEATHER THREAT.

DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH FRIDAY)...

THE THREAT FOR ISOLATED SEVERE THUNDERSTORMS AND LOCALLY HEAVY
RAINFALL WILL CONTINUE THROUGH AROUND 10 AM WHEN A COLD FRONT WILL
SWEEP THROUGH THE AREA.

AS THE MAIN STORM SYSTEM CONTINUES TO INTENSIFY AND MOVE NORTHWARD
INTO THE OHIO VALLEY BY MIDDAY SATURDAY GUSTY WINDS WILL OCCUR
ACROSS NORTH ALABAMA. SURFACE WINDS WILL INCREASE FROM THE WEST AND
SOUTHWEST WITH SUSTAINED WINDS OF 20 TO 30 MPH ACROSS THE AREA
...WITH HIGHER GUSTS...ESPECIALLY ON WATERWAYS AND AT HIGHER
ELEVATIONS. THESE HIGH WINDS WILL HAVE THE POTENTIAL TO TOPPLE
WATER-LOGGED AND SHALLOW ROOTED TREES ACROSS THE AREA.

THE WIDESPREAD RAIN SHOULD END BY EARLY EVENING SATURDAY...WITH JUST
SMALL RAIN CHANCES THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AFTER SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED TONIGHT AND SATURDAY. REPORTS OF FLOODING OR SEVERE
WEATHER WILL BE GREATLY APPRECIATED.

ZIKA

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 12:42 AM CSTFlash Flood WarningHUNCullman, Madison, Morgan3 hr
Feb 22, 1:57 AM CSTSevere Thunderstorm WarningHUNMarshall33 min
Feb 22, 2:54 AM CSTFlash Flood WarningHUNJackson7 hr
Feb 22, 3:53 AM CSTSevere Thunderstorm WarningHUNMarshall37 min
Feb 22, 3:57 AM CSTFlash Flood WarningHUNColbert, Cullman, Franklin, Lauderdale, Lawrence, Limestone and 2 more6 hr
Feb 22, 4:05 AM CSTSevere Thunderstorm WarningHUNDeKalb40 min
Feb 22, 4:22 AM CSTSevere Thunderstorm WarningHUNJackson38 min
Feb 22, 4:23 AM CSTSevere Thunderstorm WarningHUNJackson37 min
Feb 22, 4:32 AM CSTFlash Flood WarningHUNDeKalb, Marshall5 hr
Feb 22, 9:45 AM CSTFlash Flood WarningHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more6 hr

Nearby

Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.